Methamphetamine (meth) belongs to a family of drugs known as stimulant drugs. Meth powder can be snorted or dissolved in water for injection. Some people also dissolve it in alcohol for injection. Meth also comes in crystal form and can be smoked. This substance increases the user’s alertness, emotions, aggressive behavior, sexual appetite, and euphoric sensations. These effects happen because of increased serotonin and dopamine production. An overdose occurs when a person takes too much of the substance and has a toxic reaction resulting in life-threatening symptoms or even death.
The Signs of Meth Overdose
A meth overdose can be acute or chronic. An acute meth overdose happens when a person uses a large amount of the substance by accident or on purpose only one time and experiences side effects which can be life-threatening. A chronic meth overdose has to do with the health effects that are experienced by a person who abuses the drug regularly.
When a person overdoses from meth there will be certain signs to watch for that indicate a person may be overdosing from meth. Also, signs of meth overdose and symptoms vary depending on the route of administration. Signs and symptoms of an acute meth overdose are enlarged pupils, rapid, slowed, or irregular heartbeat, agitation, chest pain, coma, difficulty breathing, hypertension, hallucinations, hyperthermia, heart attack, seizures, stomach pain, stroke, sweating profusely, psychosis, and rapid or slow heartbeat. Signs and symptoms of a chronic (long-term use) overdose are anxiety, severe sleep disturbances, hallucinations, delusions, extreme mood changes, and violent outbursts. Also, the most common cause of death that has been attributed to meth is multiple organ failure that looks like a person is having a heat stroke. A rise in the overdosing individual’s blood pressure can lead to cardiovascular collapse secondary to ventricular fibrillation as well as cerebral stroke and hemorrhaging.
Risk Factors for Meth Overdose
According to the Centers for Disease Control and Prevention (CDC), National Vital Statistics Report, from 2011 to 2016 the number of drug overdose deaths involving meth more than tripled from 1,887 to 6,762 deaths. There are certain risk factors that increase a person’s likelihood of experiencing a meth overdose. The first being mixing meth with other drugs. The report also mentioned that 50 percent of those drug overdose deaths involved one or more other drugs. More than 20 percent of those overdose deaths that involved meth also involved heroin. These statistics point to mixing meth with other drugs being a huge risk factor for meth overdose.
Another risk factor is injecting meth. Most individuals who are addicted to drugs inject in order to get more powerful and immediate effects. When injecting meth directly into the body the risk of overdose greatly increases. This is because people who abuse the substance cannot gauge the amount of the drug they are shooting into their system. People who inject meth are way more likely to accidentally overdose on the substance than other meth abusers who either smoke or snort the drug. This goes hand in hand with the last risk factor for meth overdose which is using larger amounts of meth to combat tolerance. Talk to a Intake Coordinator
Take The First Step Towards Recovery
Talk to a Intake Coordinator
Steps to Take if Someone Overdoses on Meth
If you believe someone you love is experiencing a meth overdose it is imperative to get them medical attention immediately by calling 911. While waiting for medical attention, be very cautious around the loved one especially if they seem to be very excited or paranoid to prevent them from harming themself or others. If the loved one appears to be having a seizure, place your hand under their head to prevent them from harming themself. In case of vomit, tilt their head to the side. Whatever you do, do not attempt to stop their arms and legs from moving and keep things out of their mouth because they could choke on it.
After ensuring the safety of the loved one, call your local poison center for help. The national toll-free Poison Help hotline (1-800-222-1222) can help you get a hold of your local poison center from anywhere in the United States. The professionals you will speak with will give further instructions. This number is confidential and free and can be reached at any time for any reason to answer questions you may have.
First responders and emergency room doctors will often treat a meth overdose by restoring blood flow to the brain if a stroke occurred or the heart if a heart attack occurred. They will also treat organ issues. This is because a meth overdose often leads to a stroke, heart attack, or organ failure.
Finding a Meth Rehab
If you are wondering, can you overdose on meth, the simple answer is “Yes.” Therefore, after the loved one has been treated for their overdose, finding a high-quality rehabilitation clinic can help someone overcome their addiction to meth and begin a new life. Individuals can be placed in inpatient or outpatient treatment centers. At these centers, the loved one who is addicted to meth can detox with the support of trained medical professionals who will monitor the patient’s withdrawal symptoms to ensure a safe withdrawal process. Mental health counselors are also available to provide a wide range of behavioral therapies. Although there is currently no government-approved medication to treat meth addiction, meth can be treated with a variety of behavioral therapies. The most effective behavioral therapies are cognitive-behavioral therapy and motivational incentives. Cognitive-behavioral therapy challenges a person’s thoughts towards meth or other drugs and helps improve their ability to regulate their emotions. Motivational incentives use vouchers or rewards to encourage recovering individuals to remain drug-free.
- Addiction Treatment Options. Sunshine Behavioral Health.
- Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2011-2016. National Vital Statistics Report.
- Methamphetamine. National Institute on Drug Abuse.
- Methamphetamine Overdose. Medline Plus.
- Methamphetamine Overdose. Methamphetamine and Other Illicit Drug Education.
- Methamphetamine Overdose. Nursing2020.
- Potential Complications of IV Drug use. Semel Institute for Neuroscience and Human Behavior.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886